Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 4, NWS Jackson, KY

January 26, 2021Owsley County, Kentucky

NWS Jackson, KY issued this river flood advisory at Jan 26, 2021, 6:15 AM EST for Owsley County, Kentucky. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Jan 26, 2021, 6:15 AM EST (11:15 UTC)
Expired
Jan 27, 2021, 12:05 AM EST
In force
18 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 36 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Kentucky River at Booneville (BOOK2). The gauge peaked at 22.99 ft at Jan 26, 2021, 3:00 PM EST.

actionminormoderate10203001/2601/2701/28
Action stage
21.5 ft
Minor stage
27 ft
Moderate stage
32 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03281500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

650 
WGUS83 KJKL 261115
FLSJKL

Flood Advisory
National Weather Service Jackson KY
615 AM EST Tue Jan 26 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  South Fork Kentucky River at Booneville affecting Owsley County.

For the Kentucky River...including Whitesburg, Hazard, Jackson, 
Oneida, Booneville, Heidelberg, Ravenna...elevated river levels are 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 3 pm.

&&


KYC189-262000-
/O.NEW.KJKL.FL.Y.0004.210126T1115Z-210127T1200Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
615 AM EST Tue Jan 26 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the South Fork Kentucky River at Booneville.
* From this morning to Wednesday morning.
* At 6:00 AM EST Tuesday the stage was 20.8 feet.
* Action stage is 21.5 feet.
* Flood stage is 27.0 feet.
* Forecast...The river is expected to rise to a crest of 22.2 feet 
  this afternoon.
  &&

LAT...LON 3757 8366 3747 8362 3734 8363 3732 8375
      3745 8373 3750 8373

$$

GEOGERIAN
3 follow-up statements
467 
WGUS83 KJKL 261518 RRA
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1018 AM EST Tue Jan 26 2021

...The Flood Advisory is extended for the following rivers in 
Kentucky...

  South Fork Kentucky River at Booneville affecting Owsley County.

...The Flood Advisory continues for the following rivers in 
Kentucky...

  Kentucky River at Heidelberg affecting Lee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 7 p.m. this evening.

&&


KYC189-270330-
/O.EXT.KJKL.FL.Y.0004.000000T0000Z-210127T1800Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1018 AM EST Tue Jan 26 2021

...The Flood Advisory is now in effect until early tomorrow 
afternoon...

The Flood Advisory continues for
  the South Fork Kentucky River at Booneville.
* Until Wednesday afternoon.
* At 10:00 AM EST Tuesday the stage was 22.3 feet.
* Action stage is 21.5 feet.
* Flood stage is 27.0 feet.
* Forecast...The river is expected to rise to a crest of 25.8 feet 
  this evening.
* Impact...At 27.0 feet, Low lying areas flood. The bridge at Upper 
  Wolf Creek Road, Shepherds Lane, and the east end of Applegate 
  Road at Buck Creek are impassable.
  &&

LAT...LON 3757 8366 3747 8362 3734 8363 3732 8375
      3745 8373 3750 8373

$$

KYC129-270330-
/O.EXT.KJKL.FL.Y.0003.000000T0000Z-210128T1200Z/
/HLDK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1018 AM EST Tue Jan 26 2021

...The Flood Advisory is now in effect until Thursday morning...

The Flood Advisory continues for
  the Kentucky River at Heidelberg.
* Until Thursday morning.
* At 9:45 AM EST Tuesday the stage was 18.5 feet.
* Action stage is 16.0 feet.
* Flood stage is 20.0 feet.
* Forecast...The river is expected to rise to a crest of 19.6 feet 
  this evening.
* Impact...At 20.0 feet, Low lying areas flood
  &&

LAT...LON 3769 8385 3757 8366 3750 8373 3763 8392

$$

RAY
027 
WGUS83 KJKL 262225
FLSJKL

Flood Advisory
National Weather Service Jackson KY
525 PM EST Tue Jan 26 2021

...The Flood Advisory continues for the following rivers in 
Kentucky...

  South Fork Kentucky River at Booneville affecting Owsley County.

For the Kentucky River...including Whitesburg, Hazard, Jackson, 
Oneida, Booneville, Heidelberg, Ravenna...elevated river levels are 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 7 am Wednesday morning.

&&


KYC189-271200-
/O.CON.KJKL.FL.Y.0004.000000T0000Z-210127T1800Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
525 PM EST Tue Jan 26 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the South Fork Kentucky River at Booneville.
* Until Wednesday afternoon.
* At 4:00 PM EST Tuesday the stage was 23.0 feet.
* Action stage is 21.5 feet.
* Flood stage is 27.0 feet.
* Forecast...The river is nearing its crest of 23.5 feet and will 
  recede tonight.
  &&

LAT...LON 3757 8366 3747 8362 3734 8363 3732 8375
      3745 8373 3750 8373

$$

KAS
408 
WGUS83 KJKL 270505
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1205 AM EST Wed Jan 27 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  South Fork Kentucky River at Booneville affecting Owsley County.

KYC189-270615-
/O.CAN.KJKL.FL.Y.0004.000000T0000Z-210127T0505Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1205 AM EST Wed Jan 27 2021

...The Flood Advisory for the South Fork Kentucky River at 
Booneville has been cancelled...

The Flood Advisory is cancelled for
  the South Fork Kentucky River at Booneville.
* At 11:00 PM EST Tuesday the stage was 21.1 feet.
* Flood stage is 27.0 feet.
* Forecast...The river will continue to recede.
  &&

LAT...LON 3757 8366 3747 8362 3734 8363 3732 8375
      3745 8373 3750 8373

$$

KAS

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Jan 26, 5:28 AM EST, 47 minutes earlier.

Area forecast discussion, Jan 26, 5:28 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
528 AM EST Tue Jan 26 2021

.SHORT TERM...(Today through Wednesday)
Issued at 438 AM EST TUE JAN 26 2021

A bit of a break in the rain is expected for today, amidst a
continued active pattern. The surface low that impacted the state
yesterday and into last night will continue to exit to our east
today, with skies clearing throughout the day, mainly in the
southern and eastern CWA. Wrap around moisture from the departing
system could lead to continued cloud cover in the northern CWA,
keeping temperatures a bit cooler here as well. Meanwhile, the rest
of the CWA will be under strong SW flow aloft, actually boosting
temps well into the upper 50s to around 60, which is impressive
considering we are post-frontal.

The reasoning behind this warmer airmass is a shortwave that is
taking shape across the 4-corner states in the Southwest, which will
be amplifying the SW flow across much of the South and Southeastern
U.S. The shortwave is expected to strengthen into an upper level low
and quickly shift eastward, into the Central Plains by tonight, and
then the Mid-Mississippi River Valley by Wednesday afternoon.
Meanwhile, a surface low pressure system will travel along these
height falls, passing just SE of the state during the day Wednesday
as well. With the latest runs, there is much better agreement
between the GFS, NAM, and ECMWF that this surface low's path should
now be just enough south that the precip should remain shunted away
from the CWA. Rather, our best shot for precip will come with the
incoming shortwave, which should quickly move into our CWA between
18Z Wednesday and 0Z Thursday.

As the shortwave axis moves towards the region, a sharp transition
to NW flow aloft will accompany it. This flow will continue to the
surface on the east side of a much stronger high pressure system.
The deep NW flow will advect much colder temperatures into the
region. So as precip gets going across the CWA, expect temperatures
to quickly wetbulb and drop, with rain expected to transition to
snow during the evening and heading into the extended period of the
forecast. Highs on Wednesday will only be in the upper 30s (north)
to upper 40s (south), some 10 to 15 degrees cooler than today's
forecast.

With confidence gaining on this quick-hitting rain to snow event,
and with the previous headlining system having exited the CWA, went
ahead and started mentioning snowfall totals in the HWO.

.LONG TERM...(Wednesday night through Monday)
Issued at 528 AM EST TUE JAN 26 2021

The models are in general agreement on an amplified pattern to
generally continue across the CONUS through the period. A deep
trough will start out across the eastern Pacific, with ridging
aligned across the Plains. Further east, a deeper upper level low
will be positioned across southeast Quebec, with a short wave
trough in transit near the Ohio and Tennessee valleys, bringing
light precipitation to the region. A good shot of colder air will
be pulled in the region through Thursday, before ridging works in
across the Mississippi Valley to conclude the work week.
Meanwhile, the eastern Pacific trough will have made it in across
the West Coast. More of a split flow develops into this weekend,
with the southern stream escorting a short wave trough from the
Desert Southwest through the Central/Southern Rockies and into
the Central Plains. This wave may cutoff with time, especially as
it moves across the Mississippi Valley and points east, where it
gets reinforced by additional inbound short wave energy. By next
Monday, a deep trough will be established across the East,
allowing for another prolonged period of unsettled weather and
eventually colder temperatures through early next week. Model
agreement on the evolution of all of this is not great, so will
continue to maintain continuity with the previous forecast, while
incorporating the latest blend of the guidance.

Wednesday evening will feature light precipitation transitioning
to snow across the area, as cold air advection will be ongoing.
Amounts looks to average around an inch or less for most
locations, with the exception of the high terrain, where 1 to 2
inches will be possible. The precipitation looks to make a quick
exit, leaving before the Thursday morning commute. Temperatures
will dip into the low to mid 20s by early Thursday morning. Skies
will clear out in the afternoon; however, given the cold air mass
in place, and perhaps a little snow on the ground, temperatures
will struggle to reach the lower 30s. High pressure will build in
for Thursday night, and with clear skies and suppressed
temperatures going into the night, lows by early Friday morning
will be in the teens at most locations. Dry weather will hold on
through Saturday morning, as ridging is maintained aloft. Upper
level troughing and an associated surface low pressure system will
then be inbound for the second half of the weekend, bringing
a return to unsettled weather. Likely to categorical
precipitation chances will peak sometime Saturday night into
Sunday. Good chance PoPs will linger through Sunday night, before
gradually diminishing into Monday. Temperatures will trend above
normal for the weekend, and then cool back down by Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 127 AM EST TUE JAN 26 2021

Rain is currently exiting east of the TAF sites at 6Z, though
some scattered showers may remain in place over the next few
hours, so kept VCSH in at most sites. Despite winds becoming more
light and variable at the surface, a W to SW llvl jet will
develop aloft, leading to some llvl wind shear concerns throughout
much of the overnight. This will finally cease as winds begin
mixing down to the surface a bit more during the daytime hours
today. Predominate SW to W winds could gust between 15 and 20 kts
during the afternoon hours. MVFR CIGS are in place to our west,
across central KY, so kept MVFR or worse CIGS in place throughout
the rest of the overnight based on the latest guidance. CIGS will
begin lifting during the morning hours, with skies clearing
briefly ahead of another approaching system. VFR conditions are
then on tap for much of the daytime hours. Clouds will begin to
build back in and lower overnight, with some TAF sites likely
seeing MVFR conditions again before the end of the TAf period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JMW
LONG TERM...GEOGERIAN
AVIATION...JMW
Hazardous weather outlook, Jan 26, 5:53 AM EST, 22 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Jackson KY
553 AM EST Tue Jan 26 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271215-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
553 AM EST Tue Jan 26 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Yesterday's heavy rainfall will lead to some significant rises
along portions of the Kentucky and Red River basins today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rain will transition to snow Wednesday evening and continue
through Wednesday night. Generally an inch or less of
accumulation is forecast for much of eastern Kentucky, though some
of the highest terrain along the Virgina border could see locally
higher amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JMW/GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 7:09 PM ESTSpecial Weather StatementJKLBreathitt, Lee, Owsley36 min
Jan 25, 8:56 PM ESTAreal Flood AdvisoryJKLBath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more7 hr
Jan 25, 9:05 PM ESTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Owsley, Pulaski, Rockcastle7 hr
Jan 25, 9:22 PM ESTSpecial Weather StatementJKLKnott23 min
Jan 25, 9:24 PM ESTSpecial Weather StatementJKLClay, Laurel36 min
Jan 25, 9:45 PM ESTSpecial Weather StatementJKLPike30 min
Jan 25, 9:48 PM ESTSpecial Weather StatementJKLLee27 min
Jan 25, 9:51 PM ESTSpecial Weather StatementJKLMcCreary24 min
Jan 25, 9:58 PM ESTSevere Thunderstorm WarningJKLMcCreary, Wayne, Whitley47 min
Jan 25, 10:43 PM ESTSpecial Weather StatementJKLBell, Whitley32 min
Jan 25, 10:47 PM ESTSevere Thunderstorm WarningJKLBell, Knox, McCreary, Whitley43 min
Jan 25, 11:05 PM ESTAreal Flood AdvisoryJKLBell, Knox, McCreary, Wayne, Whitley5 hr
Jan 25, 11:11 PM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Elliott, Estill, Floyd, Jackson and 14 more7 hr
Jan 25, 11:18 PM ESTSpecial Weather StatementJKLBell, Harlan27 min
Jan 26, 2:56 AM ESTRiver Flood AdvisoryJKLEstill, Powell47 hr
Jan 26, 3:04 AM ESTRiver Flood AdvisoryJKLLee49 hr
Jan 26, 3:07 AM ESTRiver Flood WarningJKLEstill34 hr
Jan 26, 9:45 AM ESTRiver Flood AdvisoryJKLMagoffin14 hr
Jan 26, 4:13 PM ESTWinter Weather AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more37 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.